Serotonin Syndrome is a condition that occurs when levels of serotonin, a neurotransmitter, rise too high and specific serotonin receptors are overstimulated. Symptoms can be mild and often begin with headache, shaking and tremors, racing heart, nausea, feeling too hot, and mild anxiety and confusion. Progressive symptoms can include diarrhea, vomiting, and other digestive system symptoms; hyperthermia, clonus, hyperreflexia, and an increase in anxiety, OCD, and panic. In some cases it can progress to life-threatening symptoms including seizures, cardiac symptoms, heart attack, severe hyperthermia, coma, and death. In mild cases treatment is usually limited to removal of the causative medication(s). In more serious cases the serotonin antagonist medications cyproheptadine or chlorpromazine can be used to rapidly reduce the level of serotonin in the body. Moderate to severe cases are a medical emergency and require emergency medical treatment. This syndrome is rarely recognized (or even known about) by most doctors and other medical personal including EMTs/paramedics and ER doctors and nurses (even specialists). Those who are aware of it often have an oversimplified understanding of it's potential causes and presentations and are likely unaware of the few acute treatments available.
Serotonin is one of the mediators released from mast cells during a mast cell reaction and is therefore something that mast cell patients should be aware of, as the potential for serotonin toxicity seems to be a situation even less recognized than that caused by drug interactions. Additionally, the majority of serotonin in the body is in the digestive tract (about 80-90%) and blood platelets (about 10%) so disorders involving those two systems seem to also be risk factors (I will elaborate on these interactions in another post). Acute Serotonin Storm resulting from the combination of SSRIs and MAOIs does seem to the most widely recognized case and is (in my experience) the most effective way to get a doctor or other medical provider to realize what you're talking about (the only way that I have successfully gotten doctors to take my serotonin sensitivity seriously is to tell them that I have genetics that mimic the situation in which a person is taking both an SSRI and an MAOI). Genetic mutations involving enzymes that play a role in regulating serotonin levels in the body also seem to be significant in at least some patients, including myself (more on that in another post as well).
Overview of serotonin syndrome.
The Serotonin Syndrome
Understanding the symptoms...
Tachypnea is a form of rapid breathing similar to hyperventilation, but differs in that it involves rapid shallow breathing whereas hyperventilation (at least in some medical references) refers to rapid deeper breathing and seems to be associated only with mental health disorders such as anxiety and panic, according to many medical sources.
The Many Presentations/Manifestations of Serotonin Syndrome
Headache as a presenting feature in patients with serotonin syndrome: a case series.
Serotonin syndrome in patients with headache disorders.
Serotonin syndrome presenting as surgical emergency: A report of two cases.
Psychiatric Emergencies for Clinicians: Emergency Department Management of Serotonin Syndrome
Generalized Itching and Lower-Extremity Spasticity in a Patient with Intrathecal Baclofen Pump
Serotonin syndrome presenting as hypotonic coma and apnea: potentially fatal complications of selective serotonin receptor inhibitor therapy.
Diagnosis and Management of Serotonin Syndrome
Prevention, Diagnosis, and Management of Serotonin Syndrome
Recognition and treatment of serotonin syndrome
Serotonin toxicity: a practical approach to diagnosis and treatment.
Prevention, recognition, and management of serotonin syndrome.
Controversies in Serotonin Syndrome Diagnosis and Management: A Review.
Risks, Use and Management of Serotonergic Drugs
Serotonin syndrome resulting from coadministration of tramadol, venlafaxine, and mirtazapine.
"SS is a potentially fatal iatrogenic complication of serotonergic polypharmacy. Considered idiopathic in presentation, it typically appears after initiation or dose escalation of the offending agent to a regimen including other serotonergic agents. All drugs that directly or indirectly increase central serotonin neurotransmission at postsynaptic 5-HT(1A) and 5-HT(2A) receptors can produce SS. Individual vulnerability appears to play a role in the development of SS. It is likely that the activation of 5-HT(1A) receptors by mirtazapine, the combined serotonin reuptake inhibition by venlafaxine and tramadol, as well as possible serotonin release by tramadol, contributed to the development of SS in this case."
eComment: Serotonin syndrome: pharmacogenomics and treatment
Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity.
[Serotonin syndrome and pain medication : What is relevant for practice?].
Serotonin syndrome induced by fluvoxamine and oxycodone.
"A 70-year-old woman developed severe serotonergic features, including confusion, nausea, fever, clonus, hyperreflexia, hypertonia, shivering, and tachycardia, following the addition of oxycodone 40 mg twice daily to fluvoxamine 200 mg/day, easily fulfilling diagnostic criteria for serotonin syndrome. Discontinuation of the offending drugs resulted in resolution of her symptoms over 48 hours, and no other cause of the syndrome was identified."
Serotonin syndrome following cardiac surgery.
Serotonin syndrome caused by minimum doses of SSRIs in a patient with spinal cord injury.
Acute Treatment of Serotonin Toxicity (aka Serotonin Storm)
Treatment of the serotonin syndrome with cyproheptadine
"All patients were administered cyproheptadine (4–8 mg orally) for serotonergic signs. Three had complete resolution of signs within 2 h of administration. Another two had a residual tremor or hyperreflexia following the first dose, which resolved following a repeat dose. There were no adverse outcomes from cyproheptadine use. The role of specific serotonin receptor antagonists such as cyproheptadine in the treatment of the serotonin syndrome remains to be delineated. Its use should be considered an adjunct to supportive care. Currently, it is unknown whether cyproheptadine modifies patient outcome."